Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 104, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 17, 2024, 3:15 PM EDT for Erie County, Genesee County, Wyoming County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2024, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 17, 2024, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:20 PM EDT | TSTM WND DMG | 2 Nne Elma Center, NY | Trees down in Elma. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
089
WUUS51 KBUF 171915
SVRBUF
NYC029-037-121-172000-
/O.NEW.KBUF.SV.W.0104.240817T1915Z-240817T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
315 PM EDT Sat Aug 17 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyoming County in western New York...
East central Erie County in western New York...
Western Genesee County in western New York...
* Until 400 PM EDT.
* At 314 PM EDT, a severe thunderstorm was located over Elma Center,
or near East Aurora, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheektowaga, West Seneca, Batavia, Depew, Lancaster, East Aurora,
Darien Lakes State Park, Elma, Marilla, and Pembroke.
This includes Interstate 90 near exit 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4272 7868 4286 7878 4311 7829 4287 7812
TIME...MOT...LOC 1914Z 241DEG 24KT 4282 7864
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
890
WWUS51 KBUF 171942
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
342 PM EDT Sat Aug 17 2024
NYC029-037-121-172000-
/O.CON.KBUF.SV.W.0104.000000T0000Z-240817T2000Z/
Wyoming NY-Erie NY-Genesee NY-
342 PM EDT Sat Aug 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN WYOMING...EAST CENTRAL ERIE AND WESTERN GENESEE
COUNTIES...
At 341 PM EDT, a severe thunderstorm was located just west of Darien
Lakes State Park, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Batavia, Darien Lakes State Park, Pembroke, Bennington, Akron, Alden,
Attica, Oakfield, Wales Center, and Corfu.
This includes Interstate 90 near exit 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4276 7854 4289 7853 4297 7856 4311 7829
4287 7812
TIME...MOT...LOC 1941Z 241DEG 24KT 4291 7842
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Mitchell964
WWUS51 KBUF 171958
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
358 PM EDT Sat Aug 17 2024
NYC029-037-121-172007-
/O.EXP.KBUF.SV.W.0104.000000T0000Z-240817T2000Z/
Wyoming NY-Erie NY-Genesee NY-
358 PM EDT Sat Aug 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYOMING...EAST
CENTRAL ERIE AND WESTERN GENESEE COUNTIES WILL EXPIRE AT 400 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 4276 7854 4289 7853 4297 7856 4311 7829
4287 7812
TIME...MOT...LOC 1957Z 241DEG 24KT 4296 7831
$$
TMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:47 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 17, 2:47 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 247 PM EDT Sat Aug 17 2024 .SYNOPSIS... A large storm system over the Upper Great Lakes will slowly drift eastward across the area through Monday. This will result in occasional showers and some thunderstorms, although there will also be periods of dry weather. Rain could be heavy at times, with a few strong thunderstorms with gusty winds also possible. Following the passage of this system, Canadian high pressure will build across our region and provide us a prolonged period of fair and cooler weather that will last for most of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Broad and vertically stacked low pressure will slowly drift east across Lower Michigan this afternoon to Lake Ontario by Sunday night. The cyclonic flow aloft associated with this trough and embedded disturbances will bring an unsettled pattern which will last for the rest of the weekend. Subsidence behind a warm front which exited the region earlier today allowed for some sunshine today. This increased instability with LAPS soundings showing SB CAPE 1000 to 2000 J/Kg across Western New York. This will support increasing areal coverage of storms this afternoon into early evening. Limited agreement among mesoscale guidance that the steadiest storms will develop along a weak boundary across far Western NY this afternoon and then will gradually move eastward across the Genesee Valley before weakening late this evening. However, scattered showers and thunderstorms cannot be ruled out anywhere during this time. WPC and SPC each have all or most of our area in a marginal risk for excessive rainfall and severe weather. Wind profiles are modest from a severe weather perspective, with only about 25 to 30 knots at 850mb and 700 mb winds not much stronger. As a result there's limited wind shear, but a few strong to severe pulse storm cannot be ruled out, especially considering the large scale lift provided by the shortwave. PWAT values of 1.75 to 2 inches across Western NY also support locally heavy rainfall, with a risk for flash flooding from training or slow moving storms. This will have to be monitored, especially from the Genesee Valley westward through this evening. After this, showers and storms will taper off some late tonight as instability wanes, but at least a chance will persist during the entire overnight period. Lows will range from the mid 60s to around 70, with a risk of fog across higher terrain in the Southern Tier late in the night. On Sunday the trough will push closer to our region, with more cloud cover and an earlier start for showers. Expecting less diurnal instability, but more synoptic scale lift due to the trough. Showers and a few thunderstorms will expand in coverage mid-day, again bringing the risk for locally heavy rainfall during the day. This is due to precipitable water values around 1.75 inches and a weak flow aloft promoting slow storm motion. Sunday night the trough axis will move across the area, resulting in a wind shift to the northwest during the night. Chances for showers and isolated thunderstorms will linger underneath the trough, with patchy fog also developing across higher terrain following the wind shift to the northwest. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Unsettled weather will continue into the start of the work week, with a cold front crossing the region from west to east early Monday. We will hang onto showers and a few thunderstorms through the day with still deep moisture, anabatic frontal precipitation, and convergence along a 25 knot northerly LLJ ahead of the axis of the mid level trough. These showers will end through the evening hours towards the east, with some clearing towards the west. This northerly flow and steepening low level lapse rates will encourage cloud reformation Tuesday, with partly to mostly cloudy skies over the region...until a much drier airmass from the north diminishes the strato-cu later through the day. Clearing skies, light winds and mid single digit 850 hPa temperatures will quickly drop temperatures in the evening...with overnight lows Tuesday night dropping into the low to mid 40s inland to mid 50s along the lake shorelines. Highs Monday and Tuesday will largely remain in the 60s under cloud cover and within an 850 hPa airmass that will be in the mid single digits Celsius. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Sprawling surface high pressure will cross the region early this period, with cool low humid conditions Wednesday through Thursday morning giving way to day-to-day warming behind the surface high through Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Approaching mid level trough and diurnal instability will support increasing coverage of showers and thunderstorms this afternoon into this evening. Greatest coverage will push into far Western NY through 20Z then spread east to the Genesee River and KROC late afternoon and evening before weakening. Thunderstorms driven by subtle features, making exact timing challenging so handled with tempo groups for most TAF sites. Mainly VFR flight conditions outside of brief MVFR or lower due to vsby in heavier rain. Showers and thunderstorms taper off some after midnight, but there still will remain a risk throughout the overnight hours. Increasing low moisture with the approach of the trough will result in expanding MVFR cigs with most sites MVFR by Sunday morning. Chances for showers and thunderstorms will again increase Sunday afternoon, but low confidence in exact timing and location. Outlook... Sunday night...VFR/MVFR lowering to mainly IFR following the wind shift. Showers and scattered thunderstorms with lowering cigs with the northwesterly wind shift. Monday...MVFR/IFR ceilings with showers likely and a chance of thunderstorms. Tuesday...Improvement to VFR. Wednesday and Thursday...VFR. && .MARINE... A general southerly to southwesterly flow will prevail through most of Sunday. Winds may briefly touch 15 to 20 knots, but the flow will push the highest waves into Canadian waters. Of greater concern to marine interests this weekend will be the potential for scattered thunderstorms, which could produce locally gusty winds and higher waves. Following the passage of a cold front Sunday night into Monday, northerly flow will bring chopping conditions which may require small craft headlines for some or all of the waters. In addition, the cooler air aloft will bring conditions favorable for waterspouts Sunday night and into Monday. Conditions should then gradually improve on Tuesday as Canadian high pressure begins building into the region...with a slackening pressure gradient allowing for winds and waves to subside. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/JJR NEAR TERM...Apffel/JJR SHORT TERM...Thomas LONG TERM...Thomas AVIATION...Apffel MARINE...Apffel/JJR
Hazardous weather outlook, Aug 17, 4:47 AM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 447 AM EDT Sat Aug 17 2024 NYZ001>008-010>014-019>021-085-181000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 447 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Occasional showers and scattered thunderstorms will cross the region today through tonight. A few storms may contain isolated strong winds and localized heavy rainfall this afternoon and evening. There is a Marginal Risk of severe thunderstorms and excessive rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional showers and scattered thunderstorms will continue Sunday. A few storms may contain gusty winds and localized heavy rainfall. There is a Marginal Risk of excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 447 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Occasional showers and scattered thunderstorms will cross the region today through tonight. A few storms may contain isolated strong winds and locally higher waves this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional showers and scattered thunderstorms will continue through Sunday. A few storms may contain isolated gusty winds and locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 17, 2:26 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
226 PM EDT Sat Aug 17 2024
NYZ019-085-171915-
Chautauqua NY-Southern Erie NY-
226 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ERIE AND
NORTHEASTERN CHAUTAUQUA COUNTIES THROUGH 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 10 miles northeast of Dunkirk, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lackawanna, Hamburg, Evans, Boston, Eden, Silver Creek, Angola, North
Collins, Derby, Evangola State Park, Angola on the Lake, North
Boston, Forestville, Farnham, and Langford.
This includes Interstate 90 between exits 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near eastern Lake Erie, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4259 7919 4264 7916 4267 7912 4273 7908
4276 7898 4280 7892 4284 7893 4286 7890
4281 7886 4278 7885 4278 7883 4263 7871
4253 7900 4254 7903 4254 7906 4251 7906
4247 7917 4258 7925
TIME...MOT...LOC 1825Z 238DEG 19KT 4258 7918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MitchellSpecial weather statement, Aug 17, 3:07 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
307 PM EDT Sat Aug 17 2024
NYZ010-012-085-171945-
Southern Erie NY-Wyoming NY-Northern Erie NY-
307 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYOMING AND
SOUTHERN ERIE COUNTIES THROUGH 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, or near Hamburg, and another storm near Orchard Park and West
Seneca. Both are moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Seneca, Lackawanna, Hamburg, East Aurora, Elma, Boston, Eden,
Marilla, Colden, Orchard Park, Alden, Blasdell, Wales Center, Elma
Center, North Boston, Billington Heights, Woodlawn Beach State Park,
Holland, Sheldon, and Strykersville.
This includes Interstate 90 between exits 56 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 7900 4295 7852 4288 7846 4287 7846
4287 7845 4271 7833 4257 7888
TIME...MOT...LOC 1905Z 241DEG 24KT 4268 7885
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:15 PM EDT | Special Marine Warning | BUF | 90 min | |
| Aug 17, 2:17 PM EDT | Special Marine Warning | BUF | 35 min | |
| Aug 17, 2:26 PM EDT | Special Weather Statement | BUF | Erie | 49 min |
| Aug 17, 2:43 PM EDT | Special Marine Warning | BUF | 92 min | |
| Aug 17, 3:07 PM EDT | Special Weather Statement | BUF | Erie | 38 min |
| Aug 17, 3:25 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 65 min |
| Aug 17, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 48 min |
| Aug 17, 4:31 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario | 59 min |
| Aug 17, 4:39 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 66 min |
| Aug 17, 5:30 PM EDT | Special Weather Statement | BUF | Ontario | 45 min |
| Aug 17, 5:52 PM EDT | Special Weather Statement | BUF | Cattaraugus | 38 min |
| Aug 17, 6:37 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 53 min |
| Aug 17, 7:31 PM EDT | Special Weather Statement | BUF | Allegany | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.